Los Angeles—What worries inflammatory bowel disease (IBD) patients most about their prescribed therapies?
Cedars-Sinai researchers sought to answer that question by analyzing thousands of social media posts. Their study, published recently in the journal Inflammatory Bowel Diseases, found that the number-one concern was the risk of side effects from biologic medications, even when those risks are actually remote.
Biologic medications, which can cause issues such as serious infections, increased risk for lymphoma, and joint pain, are commonly used treatment for moderate-to-severe IBD.
“Physicians need to do a better job explaining the risks and benefits of medications,” suggested co-author Christopher Almario, MD. “When people hear ‘risk of lymphoma,’ that’s all they focus on even though the risk is very, very low, while the chance of getting better from the medication is quite high.”
For the study, researchers analyzed more than 15,000 posts on social media and health-related websites between June 2012 and June 2015. Overall, the review found that IBD patients are more concerned with side effects of their drugs than the high costs.
Specially, the study found:
• Most, 54%, of posts discussed negative side effects, whether the writers had themselves experienced the side effect or were merely fearful.
• Even though patients had recently discussed their medications with physicians, 27% were seeking advice from other disease sufferers.
• Only 8% of the patients were interested in discussing the cost of their medication.
“Social media clearly is telling us that patients have difficulty navigating the pros and cons of these medications,” Almario said. “We physicians need to step up and help our patients accurately assess their treatment options.”
Study authors add that posts describing negative experiences “primarily commented on side effects from biologics, concerns about potential side effects and increased cancer risk, and pregnancy safety concerns. Posts on decision-making focused on nonbiologic treatment options, hesitation to initiate biologics, and concerns about changing or discontinuing regimens.”
« Click here to return to Weekly News Update.